Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 349, NWS Blacksburg, VA

July 21, 2008Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 21, 2008, 5:10 PM EDT for Watauga County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 5:10 PM EDT (21:10 UTC)
Expired
Jul 21, 2008, 5:40 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Watauga County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-152 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:19 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 21, 2:19 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT MON JUL 21 2008

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA INTO TONIGHT. A WEAK
COLD FRONT WILL SLIDE SOUTHEAST INTO THE REGION TUESDAY AND
WEDNESDAY PROVIDING FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS.
WEAK HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT ON THURSDAY
BRINGING DRIER WEATHER FOR WEEKS END.

&&

.NEAR TERM /THROUGH TUESDAY/...
AREA REMAINS IN BETWEEN LIFT SOURCES THIS AFTERNOON WITH GOOD
WESTERLY MIXING ONGOING WHICH HAS ACTED TO INHIBIT CU AND SUBSEQUENT
CONVECTION FOR NOW. THINK THIS TREND WILL CONTINUE INTO EARLY THIS
EVENING WITH ONLY AN ISOLATED THREAT OF TSRA MAINLY FAR WEST AT
LEAST OVER THE NEXT FEW HOURS BEFORE WINDS DIMINISH. NEXT S/W AND
POTENTIAL MCS FEATURE WILL DROP SE FROM THE MIDWEST BY THIS EVENING
BEFORE WEAKENING OVERNIGHT. APPEARS MODELS NOT DOING A GREAT JOB IN
HANDLING THIS CONVECTION ATTM SO WILL NEED TO WATCH AND SEE IF A
MORE ORGANIZED AREA SPILLS QUICKLY SE INTO THE CWA LATER ON. THUS
MAY INCREASE POPS A BIT HIGHER CHANCE FAR WESTERN THIRD THRU
MIDNIGHT...AND KEEP IN LOW POPS FOR ISOLATED COVERAGE OVERNIGHT
GIVEN BETTER INSTABILITY OUT WEST. OTRW CLEAR TO PC BUT MUGGY. TEMPS
AGAIN CLOSER TO THE WARMER MET PER MOIST DEWPOINTS AND MORE CLOUD
POTENTIAL WESTERN HALF.

COLD FRONT WILL EDGE CLOSER TUESDAY PRECEDED BY WEAK WESTERLY FLOW
BUT STRONG INSTABILITY ESPCLY OVER THE WEST. THINK SOME PREFRONTAL
BACKING OF THE LOW LEVEL FLOW WILL ACT WITH CONVERGENCE ALONG THE
BLUE RIDGE AND POINTS WEST TO DEVELOP DEEP CONVECTION ESPCLY GIVEN
PROGGED LIFT. RAOBS HAVE INVERTED V SUPPORTIVE OF AT LEAST SCTD
SEVERE STORMS WHICH COULD LINE UP AND PROPAGATE OUT EAST BY LATE
AFTERNOON. THUS PLAN TO KEEP HIGH CHANCE POPS SINCE COVERAGE LIKELY
MORE SCTD AT THIS POINT. ANOTHER HOT DAY IN STORE ESPCLY ALONG/EAST
OF THE BLUE RIDGE WHERE MORE COMPRESSION WILL LEAD TO HIGHS IN THE
MID/UPR 90S BUT BELOW ADVISORY CRITERIA. EARLY CLOUDS COULD LIMIT
HIGHS OVER THE NW SO LOWERED A LITTLE OVER SE WVA.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
WITH STRNG SHRT WAVE DROPPING INTO THE GREAT LAKES THROUGH
WEDNESDAY...AND ASSOCIATED COLD FRONT...INC POPS TO LOW LIKELY
THROUGHOUT THE CWA FOR THIS EVENT. THIS TYPE OF SETUP...WITH
SEVERAL WARM/HOT DAYS...WITH TROUGH FINALLY MAKING PROGRESS INTO
THE EAST...HAS BEEN THE PRECURSOR FOR SOME OF THE BUSIEST SVR WX
EVENTS THIS SEASON. THUS...STRONG/SVR TSTORMS MAY DEVELOP WED AND
WED NIGHT.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
PATTERN CHANGE WILL TAKE SHAPE OVER THE LONG TERM...WITH A TROUGH
BUILDING ACROSS THE GREAT LAKES AND MIDDLE ATLANTIC...WITH
ADDITIONAL DISTURBANCES DUMPING INTO THE WESTERN PERIPHERY OF THE
UPPER TROUGH. CONSIDERING THE MJO IS MAY BE APPROACHING PHASE
4...THIS SEEMS EVEN MORE LIKELY...WITH PERHAPS NORMAL OR SLIGHTLY
BELOW NORMAL TEMPS AT THE BEGINNING OF NEXT WEEK. TRYING TO TIME
THE INDIVIDUAL AMPLIFYING SHRT WAVES AND FRONTAL PASSAGES PROVES
DIFFICULT THIS WEEKEND...HOWEVER THE REGION SHOULD DRY OUT INTO
THE BEGINNING OF NEXT WEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
APPEARS DEEP DOWNSLOPE W/NW FLOW WILL CONTINUE TO LIMIT CONVECTION
INTO EARLY THIS EVENING WITH VFR CONDITIONS EXPECTED UNDER GUSTY
SURFACE WINDS. NEXT UPSTREAM IMPULSE WILL HAVE TO BE WATCHED FOR
POSSIBLE OVERNIGHT SHRA/TSRA REMNANTS OVER THE NW BUT TOO IFFY TO
INCLUDE MENTION ATTM. MOISTURE AND LIGHT WINDS WILL AGAIN LEAD TO
SOME PATCHY VALLEY FOG/HAZE WITH A BRIEF PERIOD OF IFR/MVFR AT LWB
LATE TONIGHT...AND POSSIBLY MVFR AT LYH/DAN TOWARD DAWN.

WILL HAVE A GOOD CHANCE OF TSRA BY LATE TUESDAY AFTERNOON INTO
WED ESPCLY ACROSS THE NORTH AND WEST AS A COLD FRONT SLOWLY MOVES
THROUGH THE AREA. PERIODS OF MVFR...POSSIBLY IFR...ARE LIKELY TUE
AFTERNOON THROUGH WED EVENING. SINCE TIMING STILL UNCERTAIN WILL
INCLUDE CB MENTION FROM ROA NW BY 18Z TUE AS TSRA COULD DEVELOP
PRETTY QUICK AROUND BLF/LWB ON TUE.

THE FRONT SHOULD PUSH SOUTH OF THE REGION THURSDAY...BRINGING VFR
CONDITIONS OUTSIDE OF ISOLATED SHRA INTO THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/JS/PC
Hazardous weather outlook, Jul 21, 3:53 AM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 AM EDT MON JUL 21 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-220800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
353 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 4:27 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT MON JUL 21 2008

VAZ007-009-212130-
SMYTH VA-TAZEWELL VA-
427 PM EDT MON JUL 21 2008

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF RICHLANDS...OR ABOUT 4 MILES
SOUTH OF CLAYPOOL HILL...MOVING SOUTHEAST AT 17 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...ALLISON GAP AT 440 PM EDT...SALTVILLE AT
445 PM EDT...BROADFORD AT 450 PM EDT...CHILHOWIE AT 510 PM EDT...
HUNGRY MOTHER STATE PARK AT 515 PM EDT...MARION...THOMAS BRIDGE AT
525 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:04 PM EDTSevere Thunderstorm WarningRNKTazewell28 min
Jul 21, 4:58 PM EDTSevere Thunderstorm WarningRNKGrayson39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.